Illinois, 2023

Strong Wind in Illinois, February 22, 2023

February 22, 2023 · NWS PAH · 19 events in 19 counties and zones

Strong southwest winds occurred within the warm sector of a low pressure center over eastern Kansas. Peak wind gusts were measured up to 54 mph at Carbondale, 46 mph at Marion, and 44 mph at Carmi.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong southwest winds occurred within the warm sector of a low pressure center over eastern Kansas. Peak wind gusts were measured up to 54 mph at Carbondale, 46 mph at Marion, and 44 mph at Carmi. Otherwise, peak gusts at airport sites were around 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 22, 2:10 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 AM CST Wed Feb 22 2023

.SHORT TERM...(Today through Friday)
Issued at 210 AM CST Wed Feb 22 2023

Key Messages:

1. A Wind Advisory is in effect from 9 AM to 8 PM CST today for
wind gusts between 40-45 mph. Wind gusts near 30 mph remain
possible through Thursday morning.

2. The severe weather risk is extremely marginal from this afternoon
into early this evening. The main concern would be for a rogue
damaging wind gust, mainly northwest of a line from Doniphan to
Cape Girardeau Missouri and on to Mount Carmel Illinois.

3. Very mild temperatures 20 to 25 degrees above normal are expected
on today and Thursday with highs climbing well into the 70s
across a good portion of our region. Temperatures return to near
normal on Friday behind a cold front.

Technical Discussion:

A warm front is currently moving through the FA this morning as
temps range from mid 50s to mid 60s from north to south. The
dewpoint gradient is even more impressive ranging from the mid 30s
to low 60s! As isentropic lift increases with WAA, some showers and
elevated thunderstorms remain possible in southwest Indiana,
northwest Kentucky, and portions of southern Illinois mainly near
the I-64 corridor. Otherwise, expect southerly flow to rapidly
increase behind the front through early this morning as theta-e and
moisture is transported into the region.

From a synoptic perspective, the kinematics and dynamics really
start to ramp up this afternoon as a 500 mb shortwave approaches
the FA. A robust 925-850 mb LLJ with 50-60+ kt winds will peak
from this afternoon into the early evening. This is when pcpn is
expected as sfc low pressure tracks west of our region. The 0z
CAMs are in very good agreement with the timing of showers and
storms, so have loaded in CONSShort as categorical PoPs will
spread from west to east. Regarding any severe weather, SPC's D1
outlook includes a good portion of the CWA in at least a marginal
risk, with a slight risk clipping our far northwest counties. If a
few breaks in the clouds occur, pockets of MLCAPE between 250-500
J/kg would be enough to support a rogue convective wind gust as
the aformentioned LLJ winds would be able to mix down to the sfc.
Given strong low to mid level mean winds, storm mode will be
linear with any convection. Overall, not terribly concerned given
meager 700-500 mb lapse rates around 6.5 C/km and the lack of
destabilization on a more synoptic scale due to cloud cover.

Regarding the synoptic winds, a Wind Advisory remains in effect from
9AM to 8PM CST today as wind gusts between 40-45 mph are on track
to peak in the afternoon. Some of the 0z CAMs in BUFKIT show the
potential for slightly higher wind gusts to mix down, but without
convection this will likely be difficult given the amount of cloud
cover that will be in place. The boundary layer is progged to
decouple overnight, but wind gusts near 30 mph will remain
possible into Thursday morning before winds gradually diminish
from southwest to northeast through the afternoon.

Otherwise, a 1045 mb sfc high pressure builds across the Ohio Valley
from the northern Plains Thursday night into Friday allowing for dry
conditions to prevail. In the wake of high pressure, a dry cold
front will move through late Thursday afternoon causing winds to
shift northwest and eventually northeast on Friday. Prior to the
cold front, high temps will be extremely mild in the low to mid 70s
on today and upper 60s to mid 70s on Thursday. Did blend the NBM
on both days with the 75th/50th percentile to bump up temps a few
degrees. Friday will be more seasonable with highs ranging from
the mid 40s to low 50s.

.LONG TERM...(Friday night through Wednesday)
Issued at 210 AM CST Wed Feb 22 2023

A lot of forecast uncertainty remains through the weekend, but at
least the QPF has trended significantly downward.

Friday night through Sunday the active frontal boundary will be
well to the south of the Quad State while we remain under fast
nearly zonal flow aloft. The models continue to struggle in timing
disturbances in the flow and any resultant precipitation. Given
the strength of the flow it is hard to imagine such weak
disturbances having enough time to generate precipitation across
the region.

By Sunday a weak ridge aloft builds over the region ahead of our
next bonafide weather-maker moving out of the Four Corners. With
high pressure at the surface and aloft, it will be difficult to
generate any tangible precipitation across the region. The NBM
PoPs and WPC QPF continue to trend drier, but are still likely too
wet through the weekend. It is conceivable that we receive no
rainfall this weekend, or at the very least it will be limited to
far southern portions of the region.

The 00Z guidance is in agreement in rocketing the Four Corners
system eastward through the Quad State by midday Monday. Some warm
advection showers are likely at least over southeast Missouri and
southern Illinois after midnight Sunday night, and then the main
surge of rain will trek quickly eastward through the entire
region by 18Z Monday. The largely NBM forecast lags behind this
faster trend and holds onto PoPs and QPF through Monday afternoon
and even into the evening. Given the speed of motion of the main
area of precipitation Monday morning, QPF is likely overdone then
as well.

The most impactful portion of this storm system will once again
be the gradient winds. The typically overdone NBM winds were left
alone for this forecast and indicate the potential for 30 mph
sustained winds with 40-50 mph gusts. The ECMWF ensembles
indicate a near certainty of reaching 35+kt gusts, but the main
concern will be whether it is true mixing of gradient winds, or if
it will be associated with convective processes. Either way it is
likely to be very windy on Monday.

Surface high pressure will settle over the region Tuesday, as
zonal flow continues aloft. South winds are likely to return by
Wednesday, and that could eventually lead to some warm advection
showers, per the 00Z GFS.

Temperatures will be varying degrees of above normal through the
period. The warmest day will likely be Monday when most of the
area will range from 65 to 70 degrees despite the expected
precipitation. Lows Sunday night may not drop much below 60.
Temperatures Saturday and Sunday may not be warm enough if we do
end up with little or no precipitation.

&&

.AVIATION...
Issued at 1056 PM CST Tue Feb 21 2023

A warm front will move north across the region tonight. Easterly
winds will become southeast and then south overnight as the warm
front passes. Low level south winds will increase to around 40 kt,
so low level wind shear is likely. Cirrus clouds this evening will
be replaced by mvfr cigs overnight, possibly with isolated showers.
A few thunderstorms are also possible from KMVN eastward overnight.

On Wednesday, the main story will be gusty south winds. Sfc gusts to
35 kt are expected, mainly in the midday and afternoon hours. There
will be some showers in the afternoon, but thunder chances appear
too small to include in the tafs, other than VCTS. Mostly mvfr cigs
are expected, improving to vfr in the afternoon in some areas.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 9 AM this morning to 8 PM CST this evening
     for ILZ075>078-080>094.

MO...Wind Advisory from 9 AM this morning to 8 PM CST this evening
     for MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from 9 AM this morning to 8 PM CST this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 9 AM this morning to 8 PM CST this evening
     for KYZ001>022.

&&

SHORT TERM...DW
LONG TERM...DRS
AVIATION...MY/CN
Hazardous weather outlook, Feb 22, 2:20 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
220 AM CST Wed Feb 22 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
220 AM CST Wed Feb 22 2023 /320 AM EST Wed Feb 22 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Very gusty south to southwest winds are expected from mid morning
through the evening, with gusts of 40 to 45 mph possible. A Wind
Advisory is in effect from 9 AM until 8 PM CST.

Isolated thunderstorms are possible across the entire region
today. A few storms could briefly become strong to severe
this afternoon into early this evening, mainly northwest of a
line from Doniphan to Cape Girardeau Missouri, and on to Mount
Carmel Illinois. Damaging winds would be the main concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong south to southwest winds will gust over 40 mph over most of
the region Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be completely ruled out this afternoon
and evening, especially across southeast Missouri and southern
Illinois. Reports of any wind damage or measured wind gusts of 40
mph or greater would be appreciated.

DW/DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
February 22, 5:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
February 22, 5:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
February 22, 5:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
February 22, 5:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
February 22, 5:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, White

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
White forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Union

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
February 22, 9:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076999, 1077000, 1077001, 1077002, 1077003, 1077004, 1077005, 1077006, 1077007, 1077008, 1077009, 1077010, 1077011, 1077012, 1077013, 1077014, 1077015, 1077016, 1077017.